Texas, 2020

Hail and Damaging Winds in Texas, May 27 to 28, 2020

May 27 to 28, 2020 · NWS FWD · 24 events in 8 counties and zones

The region was embedded in northwest flow aloft as an upper level disturbance moved across the state. This disturbance aided in severe storm development across Central Texas that produced 1-2 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$107,000
Crop damage
$15,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

The region was embedded in northwest flow aloft as an upper level disturbance moved across the state. This disturbance aided in severe storm development across Central Texas that produced 1-2 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 27, 4:55 AM CST, 5 hours 35 minutes earlier.

Area forecast discussion, May 27, 4:55 AM CST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
555 AM CDT Wed May 27 2020

.SHORT TERM... /NEW/
Update:
Previous forecast remains on track with respect to this
afternoon's storm chances. Latest CAM runs do have a slightly
southward shift in the strongest convection; mainly along and
south of the I-14 corridor in Central Texas. Threats remain
unchanged, with damaging winds and large hail being the main
hazards.

Given the strong deep layer shear, current thinking is that the
storms will be able to remain supercellular and move rather
quickly to the east/southeast. This would reduce the threat of
flooding given prolonged periods of heavy rain are not expected.
Having said that, if training of storms does occur, the threat of
flooding will increase.

Another impulse will be arriving early Thursday morning, leading
to additional showers and isolated storms mainly east of I-35.
Weak deep layer shear and low instability will preclude the
development of severe storms in the morning.

For Thursday afternoon, there remains some uncertainty on the
strength of any afternoon convection. CAPE values of around 2000
J/Kg and deep layer shear of around 30 kts would suggest the
threat for small hail and gusty winds. Coverage of any afternoon
storms is not expected to be widespread, therefore, most North and
Central Texans will likely remain dry.

Hernandez

Previous Discussion:
/Today and Tonight/

After a relatively quiet day Tuesday, Wednesday afternoon is
expected to be stormy for portions of North and Central Texas.
There will be a threat of severe thunderstorms mainly across
Central Texas this afternoon. The primary hazards will be large
hail and damaging winds, with a low threat of tornadoes.

Large scale northwesterly flow is currently in place across the
region as the main upper level low currently sits in the Arklatex
region. Given the northwesterly flow aloft, an upper level
disturbance can be seen on satellite currently across the Texas
Panhandle, moving to the southeast. This motion is expected to
persist through the day today, likely leading to the development
of a few showers through the morning hours. Relatively dry lower
levels will lead to most of the precipitation evaporating before
reaching the ground. For that reason, have capped any rain chances
below 15% this morning.

As we get into the afternoon, the shortwave will be moving into a
much more unstable environment where MUCAPE will range between
2000 to 2500 J/Kg. Additionally, a weak low is expected to develop
across West Texas in the afternoon, turning the lower level winds
out of the south/southwest. This wind shift will contribute to the
increasing deep layer shear expected to enhance the threat of
severe thunderstorms. Any storm that develops will be capable of
producing large hail and damaging winds. A relatively dry near-
surface atmosphere will help keep the tornado potential low, but
enhance the threat for damaging winds as the storms likely develop
a cold pool and advance southeastward.

As the shortwave continues moving away from the region,
thunderstorm activity is expected to gradually migrate eastward
through the evening hours. Can’t rule out some lingering
thunderstorms into the early night-time hours, but storms should
gradually diminish in strength once the sun sets. With the parent
upper level low remaining stationary across the Arklatex, the
North and Central Texas will remain somewhat unstable through the
night. Can’t rule the redevelopment of showers or isolated
storms, especially east of I-35, but the severe weather potential
will be considerably lower after midnight.

Highs today are expected to be slightly warmer than yesterday as
less cloud cover leads to more sunlight. Weak winds are expected
to persist through the day, with the exception of Central Texas
where damaging winds will be possible in the afternoon with any
thunderstorm. Tonight’s low temperatures will remain the lower
to mid 60s.

Hernandez

&&

.LONG TERM... /Issued 311 AM CDT Wed May 27 2020/
/Thursday and Beyond/

The upper low will gradually transition into an open trough while
lifting northeast across Arkansas and away from North Texas on
Thursday. A trailing shortwave will provide another opportunity
for convection as it drops south across the region Thursday
afternoon and evening. Moisture and instability levels will be
lesser than today’s values, and the chances of strong to severe
storms should in turn be lower. Coverage of showers and storms
will also likely be lower, and limited to areas primarily east of
the I-35 corridor. That said, lapse rates should be steep enough
for a few strong storms with hail, gusty winds, and frequent
lightning.

Activity will wane Thursday evening and be followed by a weak
front, which will reinforce the slightly below-normal temperature
trend. Highs in the lower and mid 80s can be expected on Friday,
and a steady north breeze should make for a pleasant day. Lows in
the lower to mid 60s and highs in the lower to mid 80s will
continue through Saturday/Saturday night. There may even be a few
spots dropping into the upper 50s across the western and Red River
zones Friday night and Saturday night.

An amplified ridge will become the dominant feature across the
Plains beginning Sunday, placing North and Central Texas in a zone
of subsidence for the first part of next week. The ridge aloft and
a return of southerly flow at the surface will bring above-normal
temperatures and humid conditions Monday and Tuesday. The ridge
will shift east of the region as a large scale trough approaches
from the west around the middle part of next week, which should
bring a return to near-normal temperatures and rain chances by
next Wednesday or Thursday.

30

&&

.AVIATION... /NEW/
/12Z TAFs/

VFR continues across North and Central Texas with dry low-level
airmass in place. Cloud cover is expected to increase through the
rest of the afternoon as moisture makes its way into the region.

Some showers and storms will be possible across North Texas this
afternoon. For now, will keep VCTS given storms are expected to
remain rather isolated. For Waco, storm chances will be higher,
with some storms capable of becoming severe. Large hail and
damaging winds will be the main threats. With confidence in the
timing of storms increasing, have included TEMPO TSRA for a brief
period this afternoon/evening. A quick reduction in visibility and
winds will make for unfavorable temporary flying conditions at
KACT.

The larger cluster of storms will move eastward through the night,
but can't rule out some remnant showers and isolated storms.
Another impulse will be swinging across the region early Thursday
morning, leading to continued chances of showers and isolated
storms, mainly east of I-35.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    82  63  83  65  85 /  30  40  20  10  10
Waco                83  62  84  64  85 /  80  70  20  10  10
Paris               75  61  78  63  81 /  30  40  40  20  10
Denton              81  61  82  63  84 /  40  40  20  10   5
McKinney            81  61  82  64  83 /  40  40  30  20  10
Dallas              82  64  84  66  85 /  30  40  20  10  10
Terrell             81  61  82  64  83 /  30  40  30  20  10
Corsicana           81  62  82  65  83 /  30  50  20  10  10
Temple              86  63  83  65  85 /  90  80  20  10  10
Mineral Wells       81  61  83  61  85 /  40  20  10  10   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

8
Hazardous weather outlook, May 27, 2:12 AM CST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
312 AM CDT Wed May 27 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-280815-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
312 AM CDT Wed May 27 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Strong to severe thunderstorms will be possible this afternoon across
Central Texas. Large hail and damaging winds will be the primary
threats. Across North Texas, no severe weather is expected, but
lightning from any storm will be a hazard. Additionally, heavy
precipitation may lead to a minor flooding threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Storm chances will linger in to Thursday, some of which could be
strong. Lightning will be the main hazard.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested this afternoon and
evening, mainly across Central Texas.

In the hours before

Special weather statement, May 27, 9:45 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1045 AM CDT Wed May 27 2020

TXZ132-133-144-271630-
Bosque TX-Johnson TX-Somervell TX-
1045 AM CDT Wed May 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOMERVELL...SOUTHWESTERN JOHNSON
AND NORTHWESTERN BOSQUE COUNTIES UNTIL 1130 AM CDT...

At 1044 AM CDT, Doppler radar was tracking a strong thunderstorm
over Glen Rose, or 15 miles south of Granbury. Another strong storm
was approaching Tolar. All storms were moving southeast at 10 mph.

Up to penny size hail will be possible with this storm.

 Locations impacted include...
Glen Rose, Dinosaur Valley State Park and Walnut Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3232 9775 3232 9771 3220 9741 3218 9747
      3216 9746 3215 9747 3213 9750 3210 9748
      3199 9780 3217 9791
TIME...MOT...LOC 1544Z 310DEG 10KT 3222 9775

05
Special weather statement, May 27, 10:09 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1109 AM CDT Wed May 27 2020

TXZ130>133-144-145-271715-
Hood TX-Bosque TX-Erath TX-Hill TX-Johnson TX-Somervell TX-
1109 AM CDT Wed May 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOMERVELL...NORTHEASTERN ERATH...
SOUTHWESTERN JOHNSON...BOSQUE...WESTERN HILL AND HOOD COUNTIES UNTIL
1215 PM CDT...

At 1108 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Lipan to near Glen
Rose to 8 miles northeast of Meridian. Movement was southeast at 15
mph.

Nickel size hail and winds up to 45 mph will be possible with these
storms.

Locations impacted include... Hillsboro, Granbury, Clifton, Pecan
Plantation, Glen Rose, Whitney, Meridian, Valley Mills, Blum,
Iredell, Cleburne State Park, Meridian State Park, Dinosaur Valley
State Park, Lake Whitney State Park, Oak Trail Shores, Walnut
Springs, Tolar, Morgan, Abbott and Aquilla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

These storms may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

If on or near Lake Whitney, get out of the water and move indoors or
inside a vehicle. If you can hear thunder, you are close enough to
be struck by lightning. Do not be caught on the water in a
thunderstorm.

&&

LAT...LON 3252 9801 3254 9790 3234 9756 3187 9700
      3185 9706 3159 9761 3171 9769 3168 9777
      3195 9791 3240 9809
TIME...MOT...LOC 1608Z 336DEG 14KT 3249 9801 3220 9776 3199 9753

Bain

The radar

The Dallas/Ft Worth radar (KFWS), 62 km away, was scanning. The volume nearest the first event began at 16:31 UTC.

Open the radar archive at this moment

Event by event

18 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Hill

When
May 27, 10:30 AM CST
Where
Hill County, 5.45 mi WSW of Huron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.030, -97.440

Quarter size hail was reported downstream of Lake Whitney Dam.

Hail, Bosque

When
May 27, 10:45 AM CST
Where
Bosque County, 0.91 mi NW of Laguna Park
Measured
1.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
31.860, -97.380

A trained spotter reported hail up to golf ball size in the Laguna Park area.

Hail, Bosque

When
May 27, 10:46 AM CST
Where
Bosque County, 1.36 mi WNW of Laguna Park
Measured
1.5 in hail
Reported by
Public
Coordinates
31.860, -97.390

Ping pong ball size hail was reported at the Harbor Resort near Lake Whitney.

Hail, McLennan

When
May 27, 11:04 AM CST
Where
McLennan County, 0.26 mi ENE of Gholson
Measured
1.5 in hail
Reported by
Public
Coordinates
31.702, -97.216

Ping pong ball size hail was reported in Gholson.

Hail, McLennan

When
May 27, 11:21 AM CST
Where
McLennan County, 1.36 mi WNW of Bellmead
Measured
1 in hail
Reported by
Public
Coordinates
31.590, -97.100

Report of quarter size hail relayed by broadcast media. Time estimated from radar.

Hail, McLennan

When
May 27, 11:22 AM CST
Where
McLennan County, Elm Mott
Measured
0.88 in hail
Reported by
Public
Coordinates
31.670, -97.100

Hail up to nickel size was reported in the Elm Mott area.

Hail, McLennan

When
May 27, 11:25 AM CST
Where
McLennan County, 0.26 mi E of Northcrest
Measured
1.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
31.630, -97.096

Golf ball size hail was reported by a trained spotter on I-35 near Lacy Lakeview.

Hail, McLennan

When
May 27, 11:27 AM CST
Where
McLennan County, 0.72 mi ENE of China Spg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.653, -97.308

Nickel size hail was reported near China Spring.

Hail, McLennan

When
May 27, 11:31 AM CST
Where
McLennan County, 0.72 mi ENE of China Spg
Measured
1.25 in hail
Reported by
Public
Coordinates
31.653, -97.308

Half dollar size hail reported near China Spring.

Thunderstorm Wind, McLennan

When
May 27, 11:51 AM CST
Where
McLennan County, 1.37 mi ESE of McGregor Afb
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.470, -97.300

Received reports of one-inch tree limbs broken and shingles blown off east of McGregor.

Hail, Falls

When
May 27, 12:05 PM CST to 12:10 PM CST
Where
Falls County, 0.59 mi E of Marlin
Measured
2 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
31.300, -96.890

Hail ranging from 1.5 - 2 was reported in Marlin via multiple sources. Damage to vehicles was reported.

Thunderstorm Wind, Falls

When
May 27, 12:05 PM CST
Where
Falls County, 0.69 mi N of Marlin
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
31.310, -96.900

Snapped trees and downed trees were reported in Marlin via social media.

Hail, Coryell

When
May 27, 12:17 PM CST
Where
Coryell County, 2.01 mi E of Gatesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.426, -97.716

A trained spotter reported quarter sized hail east southeast of Gatesville.

Hail, Coryell

When
May 27, 12:26 PM CST
Where
Coryell County, 1.48 mi E of Gatesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.433, -97.725

A trained spotter reported quarter sized hail east of Gatesville.

Thunderstorm Wind, Falls

When
May 27, 12:27 PM CST
Where
Falls County, 0.59 mi W of Barclay
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
31.080, -97.110

A barn roof was blown off. Time was estimated by radar.

Thunderstorm Wind, Falls

When
May 27, 12:30 PM CST
Where
Falls County, 0.69 mi S of Barklay
Measured
61 kt (70 mph) estimated gust
Crop damage
$15,000
Reported by
Public
Coordinates
31.070, -97.120

A farmer reported crops were destroyed and a total loss. Time was estimated by radar.

Thunderstorm Wind, Falls

When
May 27, 12:32 PM CST
Where
Falls County, 2.46 mi SSE of Reagan
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
NWS Employee
Coordinates
31.188, -96.762

Multiple trees and large branches were down near CR 1373 near State Highway 6. The winds were estimated at 70 mph. Time estimated by radar.

Hail, Falls

When
May 27, 12:34 PM CST
Where
Falls County, 0.47 mi SE of Barclay
Measured
1.75 in hail
Property damage
$6,000
Reported by
Public
Coordinates
31.074, -97.095

Golf ball size hail was reported west of Rosebud.

Hail, Falls

When
May 27, 12:34 PM CST
Where
Falls County, 0.38 mi SE of Barklay
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.077, -97.115

A trained spotter reported nickel to quarter sized hail near FM 1772 in Barclay.

Hail, Falls

When
May 27, 12:40 PM CST
Where
Falls County, 3.11 mi SE of Terrys Chapel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.019, -97.062

A trained spotter reported hail up to quarter size near Wilson.

Thunderstorm Wind, Bell

When
May 27, 12:45 PM CST
Where
Bell County, 2.16 mi SSE of (Tpl)temple Muni Arp
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.120, -97.390

A photo of a large snapped canopy tree was received via social media. Time was estimated by radar.

Hail, Robertson

When
May 27, 12:55 PM CST to 1:00 PM CST
Where
Robertson County, 0.95 mi WNW of Mumford
Measured
1.75 in hail
Property damage
$7,000
Reported by
Public
Coordinates
30.734, -96.565

Quarter to golf ball sized hail was reported in Mumford.

Hail, Comanche

When
May 27, 4:44 PM CST to 4:55 PM CST
Where
Comanche County, 0.91 mi SE of De Leon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.110, -98.540

Dime to quarter size hail was reported.

Hail, Coryell

When
May 28, 5:25 PM CST
Where
Coryell County, 1.37 mi WSW of Copperas Cove
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
31.120, -97.940

Hail ranging from nickel to ping pong ball size was reported on the west side of Copperas Cove.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895165, 895167, 895168, 895169, 895170, 895171, 895172, 895174, 895176, 895205, 895177, 895206, 895184, 895186, 895207, 895208, 895209, 895187, 895190, 895191, 895212, 895195, 895196, 895203.